Arizona, 2010

Flash Flood in Arizona, July 24, 2010

July 24, 2010 · NWS FGZ · 1 event in 1 county or zone

Heavy rain from a thunderstorm caused flash flooding near the community of Wide Ruins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain from a thunderstorm caused flash flooding near the community of Wide Ruins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 24, 3:20 PM MST, 45 minutes earlier.

Area forecast discussion, Jul 24, 3:20 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST SAT JUL 24 2010

.SYNOPSIS...A SLIGHT DRYING AND WARMING TREND WILL DEVELOP THIS
WEEKEND...WITH THE MOST ACTIVE AREA FOR SHOWERS AND THUNDERSTORMS
SHIFTING EAST OF FLAGSTAFF. THE MOIST SOUTHERLY FLOW IS EXPECTED TO
RETURN BY TUESDAY WITH SHOWER AND THUNDERSTORM ACTIVITY INCREASING.

&&
.DISCUSSION...CLOUD COVER THIS MORNING AND AFTERNOON PREVENTED
SURFACE HEATING AND INSTABILITY WEST OF A BLACK CANYON CITY TO
CHINLE LINE. EAST OF THIS LINE...SCATTERED THUNDERSTORMS DEVELOPED.
A FEW OF THESE STORMS PRODUCED LOCAL FLOODING. AT LEAST ONE STORM
BECAME CAPABLE OF PRODUCING LARGE HAIL. AREAS TO THE WEST OF THE
CURRENT STORM ACTIVITY COULD SEE STORMS DEVELOP LATE THIS AFTERNOON
AND EVENING.

THE CIRCULATION AROUND A HIGH PRESSURE OVER THE WESTERN UNITED
STATES WILL BRING A DRIER NORTHERLY FLOW ALOFT OVER THE WESTERN
ARIZONA THROUGH MONDAY MORNING. THE MAIN IMPACT WILL BE A
A DOWNTURN IN THUNDERSTORMS ACTIVITY...ESPECIALLY NORTHWEST OF A
LINE EXTENDING FROM PRESCOTT AND FLAGSTAFF THROUGH THE FOUR CORNERS
REGION.

BY LATE MONDAY...THE HIGH CENTER SHOULD MOVE TO NEAR THE FOUR
CORNERS WITH A MOIST SOUTHERLY FLOW DEVELOPING ONCE AGAIN ACROSS
THE STATE. THIS WILL ONCE AGAIN INCREASE SHOWER AND THUNDERSTORM
ACTIVITY TUESDAY THROUGH THE END OF THE WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED SHRA/TSRA WITH MVFR
CEILINGS AND IFR VISIBILITIES IN THE STRONGER STORMS WILL DEVELOP
AND CONTINUE UNTIL 03Z. STRONG WIND GUSTS IN EXCESS OF 40 KTS WILL
BE POSSIBLE IN AND AROUND THE STRONGER STORMS. AFTER 03Z...STORMS
WILL DIMINISH IN COVERAGE AND INTENSITY...ALTHOUGH A SLIGHT CHANCE
FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC.......MAS
AVIATION.....DJO

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 24, 10:48 AM MST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1048 AM MST SAT JUL 24 2010

AZZ004>018-037>040-250815-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1048 AM MST SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTHERN ARIZONA TODAY. THE MAIN THREATS WILL BE HEAVY
DOWNPOURS AND LOCALIZED FLOODING. FREQUENT CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THUNDERSTORMS. A FEW OF THE STRONGER
STORMS WILL ALSO PRODUCE DAMAGING HAIL AND STRONG WIND
GUSTS...POSSIBLY EXCEEDING 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE THROUGH SUNDAY...ALTHOUGH A SLIGHT DECREASE IN COVERAGE
IS POSSIBLE. EARLY NEXT WEEK...A RETURN TO DEEP SOUTHERLY FLOW AND
AN INCREASE IN THUNDERSTORM COVERAGE IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 179 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Apache

When
July 24, 4:05 PM MST to 5:05 PM MST
Where
Apache County, 2.62 mi S of Wide Ruin to 1.1 mi S of Wide Ruin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.382, -109.500

Heavy rain from a thunderstorm caused flash flooding across Highway 191 between mile post 389 and 391.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253814.